Thunderstorm Wind, Morton
- When
- August 19, 3:27 PM CST
- Where
- Morton County, 10.78 mi SW of Richfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.180, -101.940
Winds were estimated to be 60 MPH.
An isolated severe thunderstorm produced marginally severe wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm produced marginally severe wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 19, 1:17 PM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 217 PM CDT Mon Aug 19 2019 ...Updated Long Term... .SHORT TERM...(This afternoon through Tuesday night) Issued at 1145 AM CDT Mon Aug 19 2019 Remaining stratus is burning off late this morning along the I-70 corridor, leaving behind scattered cirrus and rapidly building instability in a very moist boundary layer. Widespread dewpoints in the 60s currently, will only mix out to the upper 50s/lower 60s this afternoon. As SE winds increase to 15-25 mph this afternoon, convergence along the lee trough/dryline is expected to allow at least isolated convection to develop across the western/SW zones this afternoon. With limited forcing, coverage will not be widespread, and with instability/shear both far less than impressive, convective expectations through this evening are rather low. Marginal 5% wind probability from SPC basically west of US 283 is justified, given inverted-V soundings, a hot boundary layer, and well-mixed subcloud layers. It won't take much to get a downburst wind gust of 50-60 mph, with the area most likely to see such activity along an Elkhart-Ashland line near the Oklahoma border, as shown by the latest several HRRR iterations. Any convection will dissipate rapidly with the loss of daytime heating, leading to a quiet warm night with an elevated south breeze near 10 mph. Most locations will hold easily in the lower 70s through Tuesday. With the loss of upslope flow, fog and/or stratus is not expected to redevelop through Tuesday morning. The heat will continue on Tuesday, with no change in airmass. Most locations will end up within a couple degrees of 100. Most of the daylight hours Tuesday will remain dry courtesy of strong upper level ridging aloft. That said, both 12z NAM/GFS generate scattered convective QPF late Tuesday afernoon/Tuesday evening across SW KS, apparently in response to weak shortwaves embedded in the anticyclonic circulation aloft. Wind shear will be weak to non-existent, with convective organization expected to struggle. Kept inherited 20-40% pop coverage for late Tuesday. Clearly, the more organized severe wind/hail threat Tuesday PM will remain focused on the frontal boundary well to the north of SW KS, mainly in Nebraska. .LONG TERM...(Wednesday through Monday) Issued at 217 PM CDT Mon Aug 19 2019 Stationary frontal boundary near the Kansas/Nebraska border early Wednesday is expected to receive a shove southward into SW KS and vicinity Wednesday night/early Thursday, in response to a strong upper trough swinging through the Great Lakes. 12z NAM depicts the cold front making steady southward progress through SW KS daylight Wednesday. The addition of the boundary will no doubt increase shower and thunderstorm coverage across Kansas late Wednesday through early Thursday, as the boundary acts as a trigger in a moist unstable airmass. While mesoscale placement/details are unknown, the NBM pop grids of 50-60% (into the likely category, which matches 12z MEX guidance) for late Wednesday/early Thursday were accepted in the grids. Locally heavy rainfall and strong storms are both possible, per SPC Day 3 marginal 5% wind/hail probabilities. One or two MCSs are expected in this type of pattern, but the locations in Kansas that receive them will be resolved in later forecasts. Convection will encourage the boundary further southward on Thursday, and this is the day when most of us have the best chance of remaining below 90 degrees. If cloud cover can hold north of the front stalled along the Kansas/Oklahoma border as 12z NAM suggests, then the going forecast temperatures for Thursday will be too warm. Northern counties may easily hold in the 70s for some free air conditioning. A warming trend through the 90s is expected each afternoon Friday through Sunday. Rain chances will dwindle over the weekend period, with most locations remaining dry. 12z ECMWF depicts a strong trough swinging through the northern and central plains next Monday, a sign that autumn is inevitably approaching. Strong convection is probable on the frontal boundary Monday afternoon/evening, followed by much cooler temperatures Tuesday Aug 27th. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1045 AM CDT Mon Aug 19 2019 VFR is expected to prevail through this TAF cycle. Stratus near HYS will continue to dissipate late this morning. Expect scattered cirrus and some cumulus this afternoon. After 21z, expect SE winds to increase at all airports, gusting 22-25 kts. Isolated convection is expected in the GCK-LBL vicinity in the 23z Mon-02z Tue time range, as shown by the latest HRRR model runs. Low confidence on direct impacts to GCK/LBL, so only mentioned VCTS/CB for now. VFR overnight, with south winds of 7-12 kts. Fog and stratus is not expected to redevelop tonight/Tuesday morning. After 15z Tue, SW winds increase, gusting 20-25 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 101 74 101 71 / 10 10 10 30 GCK 100 71 100 67 / 10 10 10 30 EHA 102 70 99 67 / 20 10 10 20 LBL 103 71 101 69 / 20 30 10 30 HYS 95 72 98 68 / 0 10 10 40 P28 101 75 102 73 / 10 10 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 421 AM CDT Mon Aug 19 2019 KSZ030-031-043>046-061>066-074>081-084>090-200930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 421 AM CDT Mon Aug 19 2019 /321 AM MDT Mon Aug 19 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A marginal risk for severe storms exists late this afternoon. Elevated excessive heat risk during the afternoon. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Elevated excessive heat risk again min Tuesday. Thunderstorm chances increase Tuesday night through Thursday. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Excessive heat: Elevated risk * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 310 PM CDT Mon Aug 19 2019 KSZ074-084-192100- Stanton KS-Morton KS- 310 PM CDT Mon Aug 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHERN STANTON COUNTIES UNTIL 400 PM CDT... At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near Stonington, or 16 miles south of The Saunders Elevator, moving northeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Johnson City, Manter, Richfield and The Saunders Elevator. LAT...LON 3749 10204 3767 10157 3732 10156 3715 10204 TIME...MOT...LOC 2010Z 240DEG 49KT 3724 10212 TATRO
Special Weather Statement National Weather Service Dodge City KS 402 PM CDT Mon Aug 19 2019 KSZ074-084-192200- Stanton KS-Morton KS- 402 PM CDT Mon Aug 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHERN STANTON COUNTIES UNTIL 500 PM CDT... At 402 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near The Saunders Elevator to 11 miles north of Elkhart. Movement was east at 20 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Johnson City, Manter, Richfield and The Saunders Elevator. LAT...LON 3755 10204 3762 10159 3718 10160 3711 10204 TIME...MOT...LOC 2102Z 257DEG 19KT 3749 10197 3716 10198 TATRO
Special Weather Statement National Weather Service Dodge City KS 405 PM CDT Mon Aug 19 2019 KSZ087-192200- Meade KS- 405 PM CDT Mon Aug 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE COUNTY UNTIL 500 PM CDT... At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near Meade, moving north at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Meade, Fowler, Missler and Meade State Park. LAT...LON 3710 10017 3718 10046 3747 10040 3747 10011 TIME...MOT...LOC 2105Z 199DEG 20KT 3722 10032 TATRO
The Dodge City radar (KDDC), 186 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854161.